Virginia, 2012

Heat in Virginia, May 28, 2012

May 28, 2012 · NWS LWX · 5 events in 5 counties and zones

A southerly flow around high pressure over the Atlantic Ocean provided hot and humid conditions. Heat indices were around 100 degrees during the afternoon and early evening hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure over the Atlantic Ocean provided hot and humid conditions. Heat indices were around 100 degrees during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 9:39 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, May 28, 9:39 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EDT MON MAY 28 2012

.SYNOPSIS...
HIGH PRESSURE WILL IMPACT THE AREA TODAY. A COLD FRONT WILL APPROACH
THE REGION TUESDAY BEFORE CROSSING THE REGION TUESDAY NIGHT AND
WEDNESDAY. HIGH PRESSURE RETURNS THURSDAY. LOW PRESSURE MAY IMPACT
THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC HIPRES REMAINS OVER THE WRN ATLANTIC TDA. SLY RETURN FLOW AROUND
THE HIGH WILL PROMOTE HOT AND FAIRLY HUMID CONDITIONS FOR MEMORIAL
DAY. WITH THE UPPER RIDGE AXIS SHIFTING EWD THIS AFTN...THE CORE OF
THE WARM AIRMASS WILL BE OVERHEAD. THE 12Z IAD RAOB SHOWS THE
BOUNDARY LAYER A TAD DRIER THAN YDA WHILE SFC DEWPOINTS ARE MAINLY
IN THE MID 60S VS UPPER 60S/LOWER 70S YDA. THE MRNG RAOB ALSO SHOWS
MODEST WRMING AROUND /1-2C/ IN THE LLVLS COMPARED TO YDA...WHICH
EQUATES TO MAX TEMPS IN THE LOW 90S. IT MAY ALSO TAKE A FEW MORE HRS
TO BREAK THE CAP AND CU FIELD TO DEVELOP THIS AFTN. ABSENCE OF A
SHORTWAVE TROUGH/MCS...SFC BOUNDARY OR ANY ORGANIZED LIFT COMBINED
WITH A STRONG CAP CASTS DOUBT IN COVERAGE OF TSTMS THIS AFTN.
SIMILAR TO THE PAST FEW DAYS...DIFFERENTIAL HEATING ACROSS THE
HIGHER TERRAIN SHOULD INITIATE ISO TO PERHAPS SCT STORMS NEAR THE
ALLEGHENY FRONT DURING THE ERY TO MID AFTN. MODIFIED RAOB SOUNDING
SHOWS MODERATE AMOUNT OF INSTABILITY DEVELOPING...SO A CONDITIONAL
THREAT OF PULSE STRONG TO SVR STORMS EXISTS.

WITH WEAK STEERING FLOW...STRONGER CAP AND ABSENCE OF FORCING VIA
TERRAIN CIRCULATIONS...THREAT OF STORMS IMPACTING THE NRN
PIEDMONT...SRN MD AND DC APPEAR TO BE LOW THIS AFTN. THERE IS
EVIDENCE OF A SLIGHTLY WEAKER CAP FARTHER NORTH NEAR THE MASON-DIXON
LINE...SO CANNOT RULE OUT AN ISO TSTM ACROSS NRN MD.

GIVEN THE AFTN TEMPS IN THE LOW 90S AND HEAT INDICES IN THE MID
90S...WILL CONTINUE THE HEAT ADVISORY FOR THE METRO AREAS. WHILE
THAT/S NOT TO ADVY CRIT...IT IS EARLY IN THE YEAR WITH LOTS OF
FOLKS OUTDOORS FOR THE HOLIDAY. THEREFORE... FEEL AN IMPACT- BASED
HEAT ADVY WORTHWHILE IN THE I-95 CORRIDOR...BUT STAYING AWAY FM
THE COOLING EFFECTS OF THE CHSPK BAY.

TSTM ACTIVITY SHOULD DIMINISH AFTER SUNSET THIS EVE WITH THE LOSS OF
DAYTIME HEATING. WL BE A WARM HUMID NGT AS WELL. THINK THERE WL BE
BLOWOFF CI TO CONTEND WITH FM MIDWEST CONVCTN. THEREFORE...WENT ON
THE WARM SIDE FOR MIN-T.

&&

.SHORT TERM /TUESDAY/...
THE REMNANTS OF BERYL WILL NOT MAKE THE JOURNEY TO THE MID ATLC
AFTER A BRIEF STOP ALONG THE SRN ATLC COAST...BUT THEY WILL HELP TO
TEMPORARILY STALL THE DYNAMICS OF THE INCOMING SHORTWAVE TROUGH ON
TUE OVER THE AREA. A LARGE AND COMPLEX /AND ANOMALOUSLY COLD/ UPPER
LOW IS CURRENTLY ROLLING OUT OF THE NRN ROCKIES AND INTO THE NRN
PLAINS. THE HEART OF THE SYSTEM WILL CONTINUE ON EWD EARLY THIS
WEEK...DRIVING ACROSS THE GREAT LAKES REGION AND EVENTUALLY TOWARD
THE NEW ENGLAND/SERN CANADIAN COAST BY MID WEEK. BUT ON TUE...THE
INCOMING UPPER SHORTWAVE WILL APPROACH THE AREA FROM THE OHIO
VLY...CROSSING OVER THE CNTRL APLCNS BY MIDDAY AND POTENTIALLY
BRINGING A QUICK END TO THE STRETCH OF RECENT HOT/HUMID DAYS.

BEFORE THE RELIEF ARRIVES TUE EVE/NIGHT...YET ANOTHER CLIMB INTO THE
80S AND A FEW L90S FOR THE CWA - ALONG W/ DEWPOINTS STEADILY HOLDING
IN THE U60S/L70S. A COUPLE OF HRS OF SOLID CLOUD COVER WILL PRECEDE
THE SHOWERS/TSTMS TUE AFTN...WHICH WILL BEGIN TO DEVELOP AND MOVE
INTO THE AREA IN SCATTERED BATCHES OVER THE COURSE OF THE LATE
EVE/OVERNIGHT HRS. MODEL SOUNDINGS INDICATE BETTER INSTABILITY
EARLIER IN THE DAY. THE LOWER ATMOS WILL BECOME MORE SATURATED AS
TIME GOES ON...BUT STILL RELATIVELY AND UNSTABLE INTO THE OVERNIGHT
HRS. SCATTERED SHOWERS/TSTMS WILL MAKE THEIR WAY ACROSS THE
REGION...W/ INCREASING PWATS DURING THE LATTER HALF OF THE DAY
/1.8-2.0 INCHES/.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SWEEPING CHANGES AFTER THE COLD FRONT SWEEPS ACROSS THE AREA LATE
TUE INTO EARLY WED. MARKEDLY LOWER DEWPOINTS OVER THE COURSE OF
THE NEXT 2 DAYS...THOUGH TEMPS WILL TAKE A BIT LONGER TO IMPROVE
THEIR TRENDS. WED WILL AGAIN BE WARM...BUT W/ DEWPOINTS IN THE L60S
/INSTEAD OF L70S/...THE AMBIENT TEMPS WILL BE CLOSER TO THE APPARENT
TEMPS. THEN TREND TO CLOSE OUT THE WEEK WILL ONLY IMPROVE FROM
THERE...W/ HIGHS THEN ONLY REACHING THE M70S BY NEXT WEEKEND.
HOWEVER...THIS WILL LIKELY BE THE RESULTS FROM THE NEXT LOW PRESSURE
SYSTEM WHICH WILL BE RIGHT ON THE HEELS OF THE EXITING ONE FROM
TUE/WED.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MAINLY CLR SKIES THIS MRNG WILL LEAD WAY TO SCT CU FIELD THIS
AFTN. EXPECTED MAINLY ISO TSRA OVER THE MTS TDA. THIS ACTIVITY MAY
TRACK SEWD IN VC OF MRB DURING THE LATE AFTN OR ERY EVE. COVERAGE
SHOULD BE LOW SO CONFIDENCE IN ANY ONE STORM IMPACTING THE
TERMINAL IS NOT PARTICULARLY HIGH. MUCH LOWER CHANCE OF VCTS AT
THE OTHER TERMINALS...SO NO MENTION OF TS IN THE TAFS ATTM.

PATCHY BR MAY DEVELOP ERY TUE MRNG...BUT CONFIDENCE IS STILL TOO
LOW TO INCLUDE IN TAFS THIS FAR OUT IN TIME.

SCATTERED SHOWERS/TSTMS WILL ARRIVE LATE TUE AFTN AND MOVE ACROSS
THE MID-ATLC INTO THE EVE/OVERNIGHT HRS...THOUGH FAIRLY SCATTERED
FOR THE MOST PART. A COLD FRONT WILL SLIDE THRU OVERNIGHT...GIVING
THE AREA A COUPLE OF HIGH PRESSURE DAYS BEFORE ANOTHER LOW PRESSURE
SYSTEM INCHES TOWARD THE AREA FOR THE SECOND HALF OF THE WEEK.

&&

.MARINE...
SLY WINDS BELOW 10 KT THIS MRNG. WINDS WILL INCREASE SLIGHTLY THIS
AFTN...BUT REMAIN BELOW SCA THRESHOLD. DEVELOPMENT OF NOCTURNAL
JET AND SLY CHANNELING WILL ALLOW FOR 20 KT GUSTS TNGT ACROSS SRN
AND CNTRL PORTIONS OF THE MD CHSPK BAY AND THE LOWER TIDAL POTOMAC
RVR. SCA REMAIN IN EFFECT FOR THESES ZONES.

BRIEF MARGINAL SCA CONDITIONS POSSIBLE TUE AFTN/EVE...AS A COLD
FRONT APPROACHES FROM THE WEST AND MOVES ACROSS THE REGION OVERNIGHT.
SHOWERS/TSTMS WILL ALSO AFFECT THE WATERS FOR PORTIONS OF THIS TIME
PERIOD. ANOTHER LOW PRESSURE SYSTEM WILL LIKELY IMPACT THE AREA
LATER IN THE WEEK...W/ MORE POTENTIAL SCA CONDITIONS FOR BRIEF
PERIODS DURING THIS TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ004>006-
     009>011-013-016.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ042-050>057-
     501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     TUESDAY FOR ANZ532>534-537-540-541-543.

&&

UPDATE...KLEIN
PREVIOUS DISCUSSION...HTS/GMS
Hazardous weather outlook, May 28, 4:17 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 AM EDT MON MAY 28 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
517 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR THE BALTIMORE WASHINGTON
METROPOLITAN CORRIDOR FROM NOON TO 9PM TODAY...INCLUDING THE
DOWNTOWNS BUT AWAY FROM THE SHORELINE OF THE CHESAPEAKE BAY.
AFTERNOON HEAT INDEX VALUES WILL BE IN THE MID 90S. PARTICIPANTS
IN MEMORIAL DAY ACTIVITIES SHOULD BE MINDFUL OF THE HEAT INDEX...
AND ALTER PLANS ACCORDINGLY TO PREVENT HEAT RELATED ILLNESSES.
PLEASE SEE WEATHER MESSAGE WWUS71 KLWX OR AWIPS HEADER NPWLWX FOR
DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY SOUTH OF SANDY POINT AS WELL AS FOR THE LOWER TIDAL
POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT ANOTHER AFTERNOON OF SUMMER-LIKE HEAT ON TUESDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
517 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED BETWEEN INTERSTATE 95 AND THE
NORTHERN BLUE RIDGE FROM NOON TO 9PM TODAY. AFTERNOON HEAT INDEX
VALUES WILL BE IN THE MID 90S. PARTICIPANTS IN MEMORIAL DAY
ACTIVITIES SHOULD BE MINDFUL OF THE HEAT INDEX...AND ALTER PLANS
ACCORDINGLY TO PREVENT HEAT RELATED ILLNESSES. PLEASE SEE WEATHER
MESSAGE WWUS71 KLWX OR AWIPS HEADER NPWLWX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT ANOTHER AFTERNOON OF SUMMER-LIKE HEAT ON TUESDAY.

EXPECT THUNDERSTORMS TUESDAY AFTERNOON ALONG AND AHEAD OF A COLD
FRONT. A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Prince William

When
May 28, 1:00 PM EST to 5:00 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat indices up to 101 degrees were reported at Quantico.

Heat, Orange

When
May 28, 1:00 PM EST to 5:00 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heat indices up to 99 degrees were reported at Orange.

Heat, Stafford

When
May 28, 1:00 PM EST to 5:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat indices up to 100 degrees were reported.

Heat, Spotsylvania

When
May 28, 1:00 PM EST to 5:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat indices up to 100 degrees were reported.

Heat, King George

When
May 28, 1:00 PM EST to 5:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat indices up to 100 degrees were reported.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385400, 385401, 385403, 385404, 385405.